Annals of Indian Academy of Neurology
  Users Online: 511 Home | About the Journal | InstructionsCurrent Issue | Back IssuesLogin      Print this page Email this page  Small font size Default font size Increase font size

Table of Contents
LETTERS TO THE EDITOR
Year : 2022  |  Volume : 25  |  Issue : 6  |  Page : 1223
 

Consider alternative causes of death to SARS-CoV-2 vaccination-related guillain–Barre syndrome without dysautonomia


Department of Neurology, Neurology and Neurophysiology Center, Vienna, Austria

Date of Submission06-Jul-2022
Date of Decision06-Jul-2022
Date of Acceptance24-Jul-2022
Date of Web Publication3-Dec-2022

Correspondence Address:
Josef Finsterer
Postfach 20, 1180 Vienna
Austria
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aian.aian_585_22

Rights and Permissions

 



How to cite this article:
Finsterer J. Consider alternative causes of death to SARS-CoV-2 vaccination-related guillain–Barre syndrome without dysautonomia. Ann Indian Acad Neurol 2022;25:1223

How to cite this URL:
Finsterer J. Consider alternative causes of death to SARS-CoV-2 vaccination-related guillain–Barre syndrome without dysautonomia. Ann Indian Acad Neurol [serial online] 2022 [cited 2023 Feb 6];25:1223. Available from: https://www.annalsofian.org/text.asp?2022/25/6/1223/361565




Letter to the Editor,

With interest, we read the article by Jain et al.[1] about two patients, a 22-year-old male (patient-1) and a 74-year-old female (patient-2) both of whom developed Guillain–Barre syndrome (GBS) 14 days and 3 days, respectively, after receiving the first AstraZeneca vaccine dose. Both patients were diagnosed with acute, motor and sensory, axonal neuropathy (AMSAN); however, in patient-2, dysautonomia was additionally suspected.[1] The study is promising but raises concerns.

We disagree with the diagnosis of dysautonomia in patient-2.[1] It should be mentioned if there were any indications for manifestations of dysautonomia other than bradycardia, such as constipation, urinary retention, orthostasis, hypersensitivity to light, or sicca syndrome. It should also be mentioned which drugs the patient was regularly taking for arterial hypertension or coronary heart disease, particularly if she was taking beta-blockers. Because the patient had coronary heart disease, myocardial infarction should be ruled out as the cause of bradycardia before attributing it to dysautonomia. The cause and severity of coronary heart disease should be mentioned, particularly if she had undergone stenting before, if she had experienced myocardial infarction before already, and if she was a smoker, had hyperlipidemia, or diabetes in addition to arterial hypertension. It should be mentioned if the patient underwent an autopsy and if myocardial infarction or acute heart failure was ruled out as the cause of bradycardia. Patients with ischemic heart disease are prone to develop heart failure upon administration of hyperosmolar infusion of intravenous immunoglobulins (IVIGs).[2] There are also reports about Takotsubo syndrome following SARS-CoV-2 vaccinations,[3] which can be complicated by fatal ventricular arrhythmias.

There is also a need to rule out endocarditis respectively myocarditis as the cause of bradycardia, as both have been previously reported as complications of SARS-CoV-2 vaccinations.[4] Both can be complicated also by heart failure, which secondarily may be complicated by bradycardia. It should be mentioned if proBNP, troponin, and creatine-kinase were elevated shortly before decease.

We disagree with the statement that normal C-reactive protein (CRP) and blood sedimentation rate (BSR) rule out an acute gastro-intestinal or respiratory tract infection. CRP and BSR were determined on admission and not at the time these patients became symptomatic. Furthermore, any subclinical or even clinically manifesting infection can go along without elevation of blood inflammatory parameters.[5]

We also should know what the authors mean by “impaired joint position at toes” in patient-1.[1] Were there any indications for arthrosis, polyarthritis, or gout arthropathy? It should be mentioned if antibodies against Campylobacter jejuni were negative.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Jain RS, Vyas A, Sripadma PV, Rao K. Post COVID-19 vaccination GBS-association or causation? Ann Indian Acad Neurol 2022;25:294-6.  Back to cited text no. 1
  [Full text]  
2.
Wittstock M, Zettl UK. Adverse effects of treatment with intravenous immunoglobulins for neurological diseases. J Neurol 2006;253(Suppl 5):V75-9.  Back to cited text no. 2
    
3.
Stewart C, Gamble DT, Dawson D. Novel case of takotsubo cardiomyopathy following COVID-19 vaccination. BMJ Case Rep 2022;15:e247291.  Back to cited text no. 3
    
4.
Behers BJ, Patrick GA, Jones JM, Carr RA, Behers BM, Melchor J, et al. Myocarditis following COVID-19 vaccination: A systematic review of case reports. Yale J Biol Med 2022;95:237-47.  Back to cited text no. 4
    
5.
Anna Genaro MS, Marchi MS, Perin MY, Cossô IS, Dezengrini Slhessarenko R. Ferritin, erythrocyte sedimentation rate, and C-reactive protein level in patients with Chikungunya-induced chronic polyarthritis. Am J Trop Med Hyg 2020;103:2077-82.  Back to cited text no. 5
    




 

Top
Print this article  Email this article

    

 
   Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (307 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed374    
    Printed12    
    Emailed0    
    PDF Downloaded27    
    Comments [Add]    

Recommend this journal